ISSN 1941-5923

Logo



Ceftriaxone-Induced Hemolytic Anemia in a Jehovah’s Witness

James Tasch, Pedro Gonzalez-Zayaz

(Graduate Medical Education, Arnot Ogden Medical Center, Elmira, USA)

Am J Case Rep 2017; 18:431-435

DOI: 10.12659/AJCR.903507

Published: 2017-04-21


BACKGROUND: Drug-induced immune hemolytic anemia (DIIHA) is a rare condition that may result from the administration of an antibiotic, most notably the cephalosporin class, commonly used in both the adult and pediatric populations. A delay in recognition by a provider may lead to continuation of the offending agent and possibly result in fatal outcomes.
CASE REPORT: We report the case of a 65-year-old woman on ceftriaxone infusions after being diagnosed with acute mitral valve endocarditis 3 weeks prior, which presented with severe anemia and bilateral transient vision loss. Being a Jehovah’s Witness, the patient refused blood product transfusions and was managed with alternative therapies. The etiology of the symptoms was suspected to be a hemolytic anemia directly related to her ceftriaxone infusions.
CONCLUSIONS: This report demonstrates the importance of close vigilance while prescribing drugs known to cause hemolytic anemia. Although rare, drug-induced immune hemolytic anemia caused by ceftriaxone may be a potentially fatal condition, but with early recognition and withdrawal of the offending agent, successful treatment may ensue. Serological tests should be utilized to obtain a definitive diagnosis.

Keywords: Anemia, Hemolytic, Ceftriaxone, Jehovah's Witnesses



Back